MAUDE Adverse Event Report: ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG COBAS® MPX MULTIPLEX HIV, HCV & HBV NUCLEIC ACID TEST; HUMAN IMMUNODEFICIENCY VIRUS TYPE 1 (HIV-1) GROUP M AND O RNA, HIV-2 RNA, HCV

ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG COBAS® MPX MULTIPLEX HIV, HCV & HBV NUCLEIC ACID TEST; HUMAN IMMUNODEFICIENCY VIRUS TYPE 1 (HIV-1) GROUP M AND O RNA, HIV-2 RNA, HCV
Catalog Number 06998917190
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Output Problem (3005); Non Reproducible Results (4029)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2020
Type of Reportable Event Malfunction
Event or Problem Description
The initial reporter alleged unexpected reactive results for hepatitis b virus (hbv) using the kit cobas 6800/8800 mpx 480t us-ivd on the cobas 8800 instrument.The allegation involves three samples from long-time non-reactive donors tested on (b)(6) 2020.The samples were identified as (b)(6), which generated reactive results for hbv with cycle threshold (ct) values of 38.4, 38.31, and 38.47, respectively.Samples from the same draw of each donor, but from different tubes, were tested as non-reactive for hbv.Additional testing using a competitor nucleic acid testing (nat) assay (grifols) and serology for all three donors were non-reactive.The donations were not released.Two additional samples tested on the same date, identified as (b)(6), also generated reactive results for hbv with ct values of 6.39 and 6.25, respectively.However, no allegation was made regarding these two samples.
 
Additional Manufacturer Narrative
The reported event occurred on a cobas 8800 analyzer (serial number: (b)(6).The investigation determined that the cobas mpx assay performed within specifications.Growth curve analysis for the three alleged samples showed late, minimal, non-sigmoidal amplification, while internal controls and assay controls were robust and sigmoidal as expected, indicating proper assay functionality.The most likely root cause for the unexpected reactive results in the three samples was identified as low-level viral contamination during pre-analytical sample handling.This conclusion was supported by the late cycle threshold (ct) values, negative serology results, and non-reactive repeat nat testing using a competitor assay.Additionally, no issues were identified in the batch trend analysis, product release review, stability review, or internal non-conformance review for lot: f23153.The device remains in operation, and no further actions were deemed necessary as the risks were assessed to be acceptable.

Brand Name
COBAS® MPX MULTIPLEX HIV, HCV & HBV NUCLEIC ACID TEST
Common Device Name
HUMAN IMMUNODEFICIENCY VIRUS TYPE 1 (HIV-1) GROUP M AND O RNA, HIV-2 RNA, HCV
Manufacturer (Section D)
ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG
1080 us highway 202 south
branchburg NJ 08876
Manufacturer (Section G)
ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG
1080 us highway 202 south
branchburg NJ 08876
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
9253534412
MDR Report Key23064145
Report Number2243471-2025-02887
Device Sequence Number15963647
Product Code QHO
UDI-Device Identifier00875197004779
UDI-Public00875197004779
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
BL125576
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Catalogue Number06998917190
Device Lot NumberF23153
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/10/2020
Initial Report FDA Received Date09/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown